Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 182, NWS Springfield, MO

June 16, 2023Howell County, Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 16, 2023, 2:33 PM CDT for Howell County, Oregon County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2023, 2:33 PM CDT (19:33 UTC)
Expired
Jun 16, 2023, 3:15 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 166 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:18 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 12:18 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1218 PM CDT Fri Jun 16 2023

...18Z AVIATION UPDATE...

Key Messages:

1. Afternoon strong to severe storms possible today.

2. Increasing thunderstorm chances Saturday evening into Sunday
with locally heavy rainfall. Severe storms possible mainly
Saturday evening into Saturday night.

3. Warmer temperatures next week.

.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Fri Jun 16 2023

Shortwave energy combined with a remnant MCV currently over
Wichita are expected to bring scattered showers and storms today.
MLCAPE values of 1,000-2,000 J/kg and weak shear this afternoon
will allow for some storms to become strong to severe with a 1
inch hail and 60 mph wind threat. Storm motion will be slow, so
locally heavy rainfall could lead to isolated marginal flooding.
The lowest chances for storms are across central Missouri.

Look for highs in the mid 80s to around 90 with lows tonight in
the upper 50s to mid 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 335 AM CDT Fri Jun 16 2023

Most of Saturday looks dry but strong to severe thunderstorms are
possible in the evening into the overnight hours. Timing is still
in question, but models have been trending a little later with
convective initiation and currently favor the later evening hours
for that. Instability will peak in the early to mid evening at
2,000-3,000 J/kg of SBCAPE then decrease into the overnight
hours. Lapse rates will be steep in the hail growth zone. Deep
layer shear will be impressive for June at around 50 kts. These
factors will support severe thunderstorms with golf ball hail and
60 mph winds as the primary threats. 0-1 km shear will be very
weak at less than 10 kts and low level dry air will keep storm
bases higher up, both of which prevent tornadoes from being a
significant concern. Severe threat should be greatest in the mid
to late evening then gradually diminish overnight.

Showers and storms will linger into the day Sunday, with a low end
potential for marginally severe storms over the southern CWA.

Locally heavy rainfall is possible Saturday evening into Sunday.
Widespread flooding is not expected, but localized flooding is
possible.

After highs around 90 on Saturday, Sunday will be cooler with
highs in the lower 80s.

A building ridge will lead to mostly dry conditions and highs in
the upper 80s to low 90s for much of next work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM CDT Fri Jun 16 2023

Scattered showers and thunderstorms are expected to develop across
southern Missouri this afternoon that may impact the TAF sites
intermittently, so have included a tempo group with lightning for
all 3 sites. Gusty downburst winds and small hail will be
possible with the stronger storms. This activity should wind down
after sunset with dry conditions through the rest of the TAF
period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Didio
Hazardous weather outlook, Jun 16, 4:13 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
413 AM CDT Fri Jun 16 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
413 AM CDT Fri Jun 16 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered thunderstorms are possible today, mainly this afternoon.
A few storms this afternoon may be strong to severe with 1 inch
hail and 60 mph winds as the primary threats. Locally heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for strong to severe storms will increase Saturday
evening into Saturday night. Hail to the size of golf balls and 60
mph winds are the primary threats. Heavy rainfall and localized
flooding will also be possible.

Additional thunderstorms and locally heavy rainfall are expected
Sunday. There is a low end risk for some marginally severe storms
over southern Missouri during the day.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, Jun 16, 2:28 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
228 PM CDT Fri Jun 16 2023

MOZ090-162000-
Greene MO-
228 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of western Greene
County through 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willard, or 7 miles northwest of Springfield. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, Willard, Ash Grove, Brookline, Glidewell, Cave Springs
and Bois D'arc.

This includes Interstate 44 between mile markers 62 and 68, and
between mile markers 70 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3720 9361 3731 9361 3738 9351 3732 9322
      3721 9325 3712 9330
TIME...MOT...LOC 1928Z 022DEG 2KT 3726 9340

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:54 PM CDTSevere Thunderstorm WarningSGFGreene, Webster51 min
Jun 16, 2:28 PM CDTSpecial Weather StatementSGFGreene32 min
Jun 16, 2:53 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark52 min
Jun 16, 2:54 PM CDTSevere Thunderstorm WarningSGFChristian35 min
Jun 16, 3:13 PM CDTSevere Thunderstorm WarningSGFDouglas47 min
Jun 16, 3:25 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark50 min
Jun 16, 4:40 PM CDTAreal Flood AdvisorySGFHowell, Ozark3 hr
Jun 16, 4:52 PM CDTAreal Flood AdvisorySGFChristian, Taney3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.